Antipsychotic Linked to Potentially Fatal Skin Reaction

Caroline Cassels

Disclosures

December 11, 2014

The antipsychotic ziprasidone (Geodon, Pfizer Inc) and its generic counterparts have been linked to a rare but potentially fatal skin reaction, prompting the US Food and Drug Administration (FDA) to add a new warning to the drug's label.

Known as DRESS (drug reaction with eosinophilia and systemic syndromes), this serious condition can start with a fever and a rash and/or swollen lymph glands. DRESS can quickly spread to all parts of the body, causing inflammation in major organs, including the liver, kidneys, lungs, heart, or pancreas. DRESS can also increase eosinophils and lead to death.

Ziprasidone is used to treat schizophrenia and bipolar I disorder.

At the first sign of fever and rash, patients should seek immediate and urgent medical care, the FDA notes in a release. In addition, healthcare professionals should immediately stop treatment with ziprasidone if DRESS is suspected, but it also warns that patients should not discontinue the drug on their own, particularly in the absence of symptoms.

The FDA warning is based on a review of six patients in whom the signs and symptoms of DRESS appeared between 11 and 30 days after initiation of ziprasidone treatment. None of the patients died.

The FDA has required the drug's manufacturer to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for the capsule, oral suspension, and injection formulations.

The FDA is urging healthcare professionals and patients to report side effects involving ziprasidone to the FDA MedWatch program at 1-800-332-1088 (P), 1-800-FDA-0178 (F), or MedWatch Online.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....